A strong atmospheric storm brought moderate to heavy rain and a period of strong winds New Years Eve into early New Years Day, along with heavy high-elevation Sierra snow. There were 3 fatalities reported due to drowning. Precipitation totals by 8 am (over 24 hours) were around 1 to 3 inches for the southern Sacramento and northern San Joaquin Valleys, 3 to 8 inches for the Motherlode foothills and Northern Sierra from around SR 70 southward, with widespread flooding in those areas. Rainfall further north was generally an inch or less. There was significant river flooding on the Cosumnes River in Sacramento County around Wilton, due to multiple levee breaks. The river reached flood stage on the morning of December 31, and stayed in flood stage past midnight and into January 1. The flooding resulted in the evacuation of Wilton as the river went out-of-bank, with area highways and roads being closed, including SR-99. Significant flooding occurred from Wilton downstream through Interstate 5. River flooding was also reported along the Mokelumne River near Benson's Ferry and Mormon Slough at Bellota. Flooding of streams, in low areas and from clogged storm drains also closed many other roads across Northern California, with several small communities being evacuated. These events occurred mainly on December 31st and were reported on that date. Heavy snow disrupted mountain travel, with a total of 20 to 40 inches of snow above 6000 feet by the morning of the 1st. There were multiple spinouts causing Interstate 80 to be shut down for 18 hours. Highway 50 was closed in El Dorado County due to a combination of flooding and snow. High winds gusting to 50-65 mph in the Central Valley caused large numbers of trees to fall, bringing widespread power failures across the area, with hundreds of thousands of customers impacted. Most of the strong winds occurred on New Years Eve, with the damage events being reported on December 31, 2022, but power outage issues continued for tens of thousands of customers into the new year. Many local roads were also closed to downed trees blocking them, as well as many trees were reported to have fallen on homes and automobiles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 31, 2:31 PM PST, 9 hours 29 minutes earlier.
Area forecast discussion, Dec 31, 2:31 PM PST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
231 PM PST Sat Dec 31 2022
.SYNOPSIS...
A strong weather system will move across the region today bringing
heavy rain into the afternoon resulting in widespread stream
flooding with local river flooding possible. Heavy snow is
expected across the higher passes into the evening. A break in
precipitation is forecast tonight, New Year's Day and most of
Monday before wet weather returns.
&&
.Discussion...
Impactful weather system continues to bring widespread moderate
to heavy rainfall to interior northern California this afternoon,
as well as mountain snow to the Sierra. Main impact remains
hydrologic concerns, particularly near the Delta along the smaller
tributaries of the lower Sacramento/San Joaquin systems.
The very high snow levels from yesterday to the present allowed
for moderate to heavy rainfall to occur in much of the northern
Sierra Nevada. At times yesterday, snow levels were in excess of
9,500 and even 10,000 ft. While snow levels have since dropped to
6,000 to 7,000 ft, an effective increase in upstream river basin
area was realized -- especially when compared to colder winter
storms that feature lower snow levels. A combination of the heavy
rain, rain-on-snowpack initiating some snow melt, and increased
basin size produced significant runoff down through the foothills
and into the low-lying areas of Sacramento/San Joaquin County.
Consequently, the Cosumnes River, Mokelumne River, and smaller
creeks/streams have experienced rapid rises to flood stage.
Caltrans and California Highway Patrol have reported numerous road
closures as result of flooded roadways, a few mudslides/rockslides
in the foothills, and even water encroaching bridges and homes. A
combination of all of these impacts has prompted the issuance of
both river flood warnings and areal flood warnings. It has been
several years since many of these rivers/streams have reached such
levels, and in some instances, approaching near-record stage. If
you are traveling today and encounter flooded roadways:
TURN AROUND, DON'T DROWN!
The atmospheric river will slide south/east through this
afternoon and evening. Precipitation chances will drop from north
to south as this progression occurs, especially after sunset. Dry
conditions will return to the region on Sunday. Note that even
while precipitation will have ended, runoff will continue to work
its way through rivers/streams and will keep them running high.
Regular river forecasts will continue while high flows are
observed.
Next system will arrive on late Monday and into early Tuesday
with generally light precipitation amounts. Colder air will allow
for snow levels to be lower compared to the present system.
Another weak system follows behind this one late Tuesday/early
Wednesday. Another system follows on this one's heels, likely
wetter and windier than the Monday/Tuesday and Tuesday/Wednesday
quick-hitters. // Rowe
&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Wet pattern forecast to continue the second half of next week
with another moderate to strong atmospheric river possible later
Wednesday into Thursday with renewed potential for flooding
(though it's too early to forecast the details and magnitude of
any potential). Snow levels will likely be lower than the current
system, so winter travel impacts may be more significant and
prolonged. Ensembles indicate a brief break Friday with another
series of wet systems lurking for next weekend. Stay tuned!
&&
.AVIATION...
IFR/LIFR conditions will continue for much of interior California
through around 00Z Sunday. Ceilings and visibilities will improve
thereafter with the return of VFR conditions after 06-12Z Sunday.
Northerly winds/gusts 10-25 kt expected overnight and into Sunday
with stronger gusts in the mountains.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Western Plumas County/Lassen Park.
Flood Watch through late tonight for Carquinez Strait and Delta-
Central Sacramento Valley-Motherlode-Mountains Southwestern
Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.
Winter Weather Advisory until 4 AM PST Sunday for West Slope
Northern Sierra Nevada.
&&
In the hours before
Special weather statement, Dec 31, 7:31 PM PST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Sacramento CA
731 PM PST Sat Dec 31 2022
CAZ016>019-067-010500-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
731 PM PST Sat Dec 31 2022
...Strong winds will impact portions of eastern Yolo, eastern
Sutter, Sacramento, northern San Joaquin, north central Stanislaus,
eastern Solano, western El Dorado, southwestern Placer, west central
Calaveras, southwestern Yuba, southwestern Nevada and southwestern
Amador Counties through 900 PM PST...
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar and surface observations.
IMPACT...Gusty winds could knock down trees and power lines and blow
around unsecured objects.
Locations impacted include...
Sacramento, Stockton, Elk Grove, Roseville, Citrus Heights, Folsom,
Davis, Rocklin, Woodland, Galt, Auburn, Marysville, Placerville, El
Dorado Hills, Cameron Park, Carmichael, Fair Oaks, Yuba City, Rancho
Cordova and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3799 12159 3810 12157 3811 12160 3809 12167
3807 12168 3803 12174 3803 12176 3806 12178
3808 12175 3804 12184 3807 12182 3807 12187
3920 12168 3905 12082 3783 12089
TIME...MOT...LOC 0328Z 180DEG 0KT 3843 12144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CSSpecial weather statement, Dec 31, 10:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1012 PM PST Sat Dec 31 2022
CAZ017>019-067-069-010745-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
1012 PM PST Sat Dec 31 2022
...Strong winds will impact portions of west central Tuolumne,
northeastern Sacramento, San Joaquin, Stanislaus, southwestern El
Dorado, Calaveras and Amador Counties through 1145 PM PST...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar and surface observations.
IMPACT...Gusty winds could knock down trees and power lines and blow
around unsecured objects.
Locations impacted include...
Stockton, Modesto, Tracy, Turlock, Ceres, Galt, Oakdale, Jackson, San
Andreas, Paloma, Manteca, Lodi, Riverbank, Patterson, Lathrop, Ripon,
Waterford, Ione, Escalon and Rancho Murieta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 12145 3731 12140 3734 12142 3739 12141
3740 12146 3749 12147 3753 12150 3753 12153
3807 12156 3860 12120 3852 12020 3755 12072
3720 12141
TIME...MOT...LOC 0610Z 240DEG 49KT 3846 11998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CS